Nebraska, 2007

Hail in Nebraska, May 25, 2007

May 25, 2007 · NWS LBF · 8 events in 5 counties and zones

Scattered thunderstorms developed by early evening across western Nebraska and many of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed by early evening across western Nebraska and many of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 25, 4:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 4:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT FRI MAY 25 2007

.UPDATE...
ZONES AND GRIDS UPDATED FOR INCLUSION OF CONVECTIVE WATCH. NO
OTHER CHANGES.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT FRI MAY 25 2007/

DISCUSSION...
ALL PRESENT AND NEAR TERM INDICATIONS ARE THE WIND ADZY ACROSS NRN
NEBRASKA CAN BE CANCELED THIS AFTN. CONVECTIVE INITIATION THIS
EVENING WILL OVERSHADOW WIND ADZY CONDITIONS.

UNSEASONABLY COOL AIR ACROSS THE NRN TIER U.S. WILL CONTINUE THROUGH
DAY 7. OCCASIONAL DISTURBANCES IN THE RESULTING BELT OF STRONG
WESTERLIES ARE EXPECTED TO PRODUCE RAIN EVENTS EVERY ONE TO TWO DAYS

THIS EVENING...WINDS ALOFT ARE QUITE STRONG SUPPORTING DEEP LONG
LIVED CONVECTION IS SUFFICIENT INSTABILITY DEVELOPS. 12Z NAM AND
CURRENT CONDITIONS SUGGEST PARTS OF NCNTL NEB WOULD BE MOST FAVORABLE
AND THE SOUTH INTO INTO SOUTHWEST NEBRASKA WHERE DEVELOPING WARM AIR
ADVECTION ACROSS SERN COLO IS AIMED. LOW LEVEL MOISTURE APPEARS TO BE
SOMEWHAT DELINQUENT AT THIS TIME BUT DEW POINTS OVER KS ARE STEADILY
RISING THROUGH THE 50S. MOST LIKELY SET UP WOULD BE FOR ELEVATED
CONVECTION TO FIRE THIS EVENING WITH LARGE HAIL THE PRIMARY SEVERE
WEATHER EVENT.

SATURDAY...CONVECTION SHOULD EXIT THE FCST AREA SATURDAY AM. MODEL
TEMPS ARE A CLOSE BLEND OF NAM12 2M TEMPS AND GUIDANCE WHICH ARE
VERY CLOSELY CLUSTERED AROUND 65 TO 73F FOR HIGHS DEPENDING ON
LOCATION. ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH SATURDAY
NIGHT. THE NAM HAS BEEN VERY PERSISTENT WITH THIS FEATURE. THE FCST
CARRIES POPS SATURDAY NIGHT AND INTO SUNDAY AFTN AS THE NAM DEVELOPS
A MESOHIGH SUPPORTING AN EXPANSIVE AREA OF MOISTURE AND WEAK
ISENTROPIC LIFT. HIGHEST CONFIDENCE IS FOR TSTMS DEVELOPING SATURDAY
NIGHT AND EARLY SUNDAY. THE SLIGHT CHC POP SUNDAY AFTN IS
SPECULATIVE AND BASED ON THE PREMISE OF DIURNAL DESTABILIZATION. THE
TEMP FCST IS STRONGLY TILTED TOWARD GUIDANCE AS THE NAM MESOHIGH AND
RESIDUAL CLOUDINESS IS HOLDING TEMPS TO JUST THE 50S SUNDAY AFTN. THE
OFFICIAL FCST IS FOR LOWER 70S.

MONDAY..THE ECMWF AND GFS ARE IN VERY GOOD AGREEMENT AS IS THE
NAM12. BRISK SOUTH WINDS AND A STRONG WAA PATTERN WILL BE UNDERWAY
WITH TEMPS RISING WELL INTO THE 80S. WE EXPECT THE ATM WILL BE CAPPED
LIMITING RAIN CHCS TO JUST ISOLATED TSTM.

MONDAY NIGHT AND TUESDAY...BOTH MODELS ARE IN VERY GOOD AGREEMENT.
A COLD FROPA IS EXPECTED TUESDAY AFTN. CONDITIONS WILL BE SOMEWHAT
FAVORABLE FOR SEVERE STORMS MONDAY NIGHT ONCE THE CAP WEAKENS.
THE ATM WILL BE MOIST AND UNSTABLE BUT WINDS ALOFT WILL BE WEAK SO
MULTICELL PULSE TSTM CLUSTERS APPEAR BE THE MOST LIKELY STORM MODE.
WINDS ALOFT INCREASE SOMEWHAT TUESDAY AND IF THE ATM IS STILL
UNSTABLE WE EXPECTED STORMS WOULD REDEVELOP.

WEDNESDAY THROUGH FRIDAY...THIS PORTION OF THE FCST RELIES HEAVILY
ON THE HPC PROVIDED GRIDS WHICH ARE BASED ON A 50 50 BLEND OF THE
GFS AND ECMWF. THE FCST IS LARGELY DRY SAVE FOR SLIGHT CHC OR
ISOLATED TSTMS. TEMPS ARE COOLED INTO THE 70S. ALL INDICATIONS ARE
THE FCST AREA WILL BE UNDER A GENERALLY STABLE CANADIAN HIGH
PRESSURE SYSTEM.

AVIATION...
GENERALLY VFR CONDITIONS UNTIL TSRA DEVELOPMENT FROM WEST TO EAST
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS...EXPECTED TO BE
WEST OF A LINE FROM KLBF-KVTN...WILL PRODUCE IFR CONDITIONS AND
POTENTIALLY LARGE HAIL. STRATUS IS POSSIBLE NEAR KVTN AFTER 6Z
BEHIND A COLD FRONT WITH WINDS BECOMING NW.

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 2:35 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT FRI MAY 25 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-262045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT FRI MAY 25 2007 /235 PM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT. STORMS WILL TRACK
EAST THROUGH THE OVERNIGHT HOURS AT AROUND 20 MPH. SEVERE
STORMS...WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS WILL BE POSSIBLE...ESPECIALLY WEST OF A LINE FROM AINSWORTH
TO CURTIS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A THREAT OF SEVERE THUNDERSTORMS IN PARTS OF WESTERN AND
NORTH CENTRAL NEBRASKA SATURDAY THROUGH MONDAY.

AFTER THE FRONT BECOMES NEARLY STATIONARY ALONG THE KANSAS-
NEBRASKA BORDER...THE THREAT OF SEVERE THUNDERSTORMS WILL SHIFT TO
THE PANHANDLE AND SOUTHWEST NEBRASKA BOTH SATURDAY AND SUNDAY
WITH THE MOST FAVORABLE TIME BEING IN THE AFTERNOONS AND EVENINGS.

AFTER THE FRONT STALLS...IT IS EXPECTED TO DISSIPATE. HOWEVER...
ANOTHER SYSTEM FROM THE NORTHWEST IS LIKELY TO PRODUCE
THUNDERSTORMS MONDAY NIGHT IN NORTH CENTRAL AND NORTHWEST NEBRASKA
WITH THE THREAT OF SEVERE THUNDERSTORMS CONTINUING.

BEYOND THAT...THE RESULTING COOLER TEMPERATURES WILL REDUCE THE
RISK OF SEVERE WEATHER WEDNESDAY AND THURSDAY AS THE FRONT MOVES
OUT OF THE AREA AND ONTO THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS/JMC

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cherry

When
May 25, 7:00 PM CST to 7:05 PM CST
Where
Cherry County, 39 mi SSE of Merriman
Measured
0.88 in hail
Reported by
Public
Coordinates
42.399, -101.407

Hail, Grant

When
May 25, 6:35 PM MST
Where
Grant County, 4 mi N of Hyannis
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
42.058, -101.770

Hail, Grant

When
May 25, 7:10 PM MST
Where
Grant County, 3 mi S of Whitman
Measured
1 in hail
Reported by
Public
Coordinates
42.007, -101.520

Hail, Hooker

When
May 25, 7:25 PM MST
Where
Hooker County, 20 mi SW of Mullen
Measured
0.88 in hail
Reported by
Public
Coordinates
41.846, -101.305

Hail, Hooker

When
May 25, 8:05 PM MST
Where
Hooker County, 16 mi S of Mullen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.819, -101.030

Hail, Arthur

When
May 25, 8:20 PM MST
Where
Arthur County, 5 mi N of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
41.642, -101.700

Hail, Arthur

When
May 25, 9:15 PM MST
Where
Arthur County, 3 mi E of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
41.570, -101.642

Hail, Logan

When
May 25, 11:35 PM CST
Where
Logan County, 4 mi WNW of Stapleton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.502, -100.591

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35763, 35764, 35765, 35766, 35767, 35768, 35769, 35770.